Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Looking for help

Recently, my wife of almost ten years has been weaned of a pain killer after she was told she had fibromyalgia and our doctor told her the pain killers weren't really doing anything other than masking the pain and would eventually cause more problems.

we decided together that going off the pain meds would be the best decision and after figuring a two month weaning period would be good, she did it in 2 weeks. (early june) I know that it was fast and she did initially have textbook withdrawal symptoms, but I thought the worse was behind us.

She is also on cymbalta to treat the fibro and to help with the depression she had been feeling from not knowing what was causing her chronic pain, we went two years before we got the fibro diagnosis. And she was on Trazodone to help her sleep because the pain meds were keeping her up at night, but as of two nights ago she hasn't taken it.

about a week after her last pain pill she started to become severely depressed. She lost all interest in her favorite activities and withdrew from me to a point where on bad days I'm a stranger to her.

She's had a history of depression and bipolar dissorder

Has anyone else known of this kind of reaction to stopping pain meds while on antidepressants?
My thought is that she was in some weird balance of excess serotonin from the AD's and the percocet had elevated her dopamine levels, so she was in some weird balance. Now with the pain med gone shes severely off balance. I just wonder if anyone else has encountered this before.

I've posted more of our story in the addiction community if anyone would like to know more about what's been going on.

I would really appreciate any help or insight.
1 Responses
Avatar universal
First, she shouldn't have stopped the trazadone abruptly -- she should have tapered off it as slowly as needed, just as she should have done with her pain meds.  Her brain is very stressed and she's suffering withdrawal both physically and psychologically.  (Make real sure she never does this with cymbalta -- that's the worst of the lot to stop taking).  Those pain pills are happy drugs and stopping them abruptly makes anyone feel empty -- the high is gone.  That will take time even apart from the withdrawal caused by the difficulty the brain is now encountering working again without these things.  I'd reevaluate the speed she did this, and especially talk to her psychiatrist about having stopped the trazadone abruptly.  Now, hopefully, this will all pass eventually, but sometimes it doesn't, so safety is key here.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.